Portugaliae Mathematica   EMIS ELibM Electronic Journals PORTUGALIAE
Vol. 63, No. 4, pp. 393-400 (2006)

Previous Article

Next Article

Contents of this Issue

Other Issues

ELibM Journals

ELibM Home



Uniqueness properties of functionals with Lipschitzian derivative

Biagio Ricceri

Department of Mathematics, University of Catania,
Viale A. Doria 6, 95125 Catania -- ITALY
E-mail: ricceri@dmi.unict.it

Abstract: In this paper, we prove that if $X$ is a real Hilbert space and if $J:X\to\R$ is a $C^1$ functional whose derivative is Lipschitzian, with Lipschitz constant $L$, then, for every $x_0\in X$, with $J'(x_0)\neq 0$, the following alternative holds: either the functional $x\to\frac{1}{2}\|x-x_0\|^2-\frac{1}{L}J(x)$ has a global minimum in $X$, or, for every $r>J(x_0)$, there exists a unique $y_r\in J^{-1}(r)$ such that $\|x_0-y_r\|=\dist(x_0,J^{-1}(r))$ and, for every $r>0$, the restriction of the functional $J$ to the sphere $\{x\in X:\|x-x_0\|=r\}$ has a unique global maximum.

Full text of the article:

Electronic version published on: 7 Mar 2008.

© 2006 Sociedade Portuguesa de Matemática
© 2006–2008 ELibM and FIZ Karlsruhe / Zentralblatt MATH for the EMIS Electronic Edition